question-icon

What causes persistent swelling in legs and feet while on Furosemide?

default
Posted on Thu, 28 Jul 2016
Question: I have swelling in my legs & feet.My Doctor has me on Furosemide which takes it down but will be back the next morning. I don't have a history of swelling this is the first time I have been on l
Furosemide.This has been going on for 4 weeks. What could be causeing it? Should I do something different?

Thank You
doctor
Answered by Dr. Vasudha Jayant Athavale (2 hours later)
Brief Answer:
Investigations for evaluating basic cause & specific treatment

Detailed Answer:
Hi XXXXXXX XXXX,
Thanks for the query.
Swelling on lower limbs is suggestive of water retention in lower legs( collected there due to gravity.. Furosemide helps clearance of this water by raising filtration rate in kidneys.That's why your swelling is relieved by the medication to return back in morning.
This happens because the symptom is treated but basic cause of the water retention is not yet found & managed.
* - Such swelling can occur due to kidney problems/ heart problems or high blood pressure / liver impairment. what you need at present is to get thoroughly examined & investigated for pointing out basic cause of the problem & get specific treatment to remove it.
I would therefore advise you to consult a physician to evaluate your health in Toto. After primary investigations he may start specific treatment OR may refer to expert specialist in the field as per need. ( heart specialist/ kidney specialist/ gastroenterologist)
Please don't worry... you had the symptom since last few weeks .. it's important to get it investigated earliest & can be well managed with modern medicine.
I hope the answer was both informative & useful to you. Any follow up query is welcome.
Thanks.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Vasudha Jayant Athavale

General & Family Physician

Practicing since :1970

Answered : 8538 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes persistent swelling in legs and feet while on Furosemide?

Brief Answer: Investigations for evaluating basic cause & specific treatment Detailed Answer: Hi XXXXXXX XXXX, Thanks for the query. Swelling on lower limbs is suggestive of water retention in lower legs( collected there due to gravity.. Furosemide helps clearance of this water by raising filtration rate in kidneys.That's why your swelling is relieved by the medication to return back in morning. This happens because the symptom is treated but basic cause of the water retention is not yet found & managed. * - Such swelling can occur due to kidney problems/ heart problems or high blood pressure / liver impairment. what you need at present is to get thoroughly examined & investigated for pointing out basic cause of the problem & get specific treatment to remove it. I would therefore advise you to consult a physician to evaluate your health in Toto. After primary investigations he may start specific treatment OR may refer to expert specialist in the field as per need. ( heart specialist/ kidney specialist/ gastroenterologist) Please don't worry... you had the symptom since last few weeks .. it's important to get it investigated earliest & can be well managed with modern medicine. I hope the answer was both informative & useful to you. Any follow up query is welcome. Thanks.